Switch from Effexor back to Paxil without tapering?
I've been trying Effexor for about 3 months now and I've decided it's NOT working right for me. I'm up to 225mg. I want to go back to the med combination that I was on before, it was working MUCH better for me, it was 20mg of Paxil plus 150mg of Welbutrin. I'm completely miserable and want to make the switch as quickly as possible. I'm wondering if anyone knows if it is safe/ ok/ reccommended to change without tapering one and slowly increasing the other? I'm going to do this under my doctor's supervision but would like to hear if anyone has any experience with this as I don't fully trust my dr.
in the case of Effexor (Venlafaxine) it is ok to start most SSRI meds (Including Paxil) without first tapering down on the Effexor. In fact many people take Effexor along with an SSRI med as part of their treatment.
Effexor is different enough from Paxil that the odds of an adverse interaction is very uncommon. Now you would not be able to do the same with another SSRI like Zoloft, Lexapro, Prozac, ect. Simply because these and Paxil are SSRI medications and you would risk developing Serotonin Syndrome from that combination.
Effexor is an SNRI and works much different than SSRI's. Thus no fear of interaction.
It still may not be a bad Idea to at least taper down to about 75 Mgs of Effexor before ramping up the Paxil and Welbuterin. Then after the Paxil and Welbuterine start to work then back down to 37.5 on the Effexor, then off it completly.
Given that you are going to put Paxil and Welbutrine in place of the Effexor, your withdrawl from the Effexor should be much more tolerable then say, someone just stopping Effexor and not replacing it with another AD medication.
Of course ask you Doctor, but this is the way my Psychiatrist explained it to me when at one time I added Effexor to my Zoloft.
I forgot to mention that Welbuterin is also safe to take with both Effexor and Paxil. Welbuterine only effects the reuptake of Dopamine which the other two do not, thus no fear of interaction.
Either way I still think it better to taper a bit on the old med before introducing the new one.
I was on effexor when I decided to try paxil, and I took both at the same time
without any problems. My pdoc approved and eventually I did come off the
effexor but I stayed on both for several months without any side effects.
DO NOT go cold turkey with the Effexor , especially with the high dose you're on . Effexor is a 'dependent ' medication , meaning you have to slowly wean yourself off of it gradually , otherwise you'll experience horrible headaches , vomiting , and dizziness - not fun ! I've been on it for several years and if I forget to take mine at the regular time I start to get a headache and then I quickly remember . The dr. will most likely give you drug samples to wean you off in lower doses . I hope this helps :)
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.